Virginia, 2012

Ice Storm and Winter Storm in Virginia, December 26, 2012

December 26, 2012 · NWS RNK · 11 events in 11 counties and zones

An intense upper low and associated surface low tracked from the Tennessee Valley across southwest Virginia and Delmarva region from the 26th into the 27th. A variety of winter weather accompanied the system beginning late Christmas night and continuing into the 26th.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

An intense upper low and associated surface low tracked from the Tennessee Valley across southwest Virginia and Delmarva region from the 26th into the 27th. A variety of winter weather accompanied the system beginning late Christmas night and continuing into the 26th. Precipitation commenced just before midnight on Christmas Day across southwest Virginia in the form of snow and sleet as a warm front was advancing northeast from the southeast states. Many areas across southwest Virginia, southeast West Virginia, and the mountains of northwest North Carolina experienced one to two inches of snow and sleet accumulation Christmas night and into the early morning hours of the 26th as a wedge of cold air backed southwestward along the spine of the Appalachians. Toward daybreak on the 26th, however, as warm air aloft spread into the area from the southwest on the heels of a strong low-level jet, the sleet and snow changed to freezing rain. Significant ice accumulations, up to 0.25 inch or more, were reported from the Greenbrier Valley, the Alleghany Highlands, and parts of the Southern Shenandoah Valley of Virginia and nearby areas along the east facing slopes of the Blue Ridge.

Here are some of the snow, sleet, and freezing rain accumulations reported across southwest and south central Virginia as of the morning of December 26th.

Alleghany county (4E Covington) - 2.6 inches of snow,|Bath county (Hot Springs) - 5.0 inches of snow,|Bedford county (3SW Bedford) - 1.0 inch of snow,|Covington City - 1.0 inch sleet, 0.25 inch ice accumulation,|Craig county (1W New Castle) - 0.7 inch snow, 0.10 inch ice accumulation,|Floyd county (5N Floyd) - 0.5 inch snow, 0.20 inch ice accumulation,|Giles county (Pearisburg) - 0.10 inch ice accumulation,|Montgomery county (Blacksburg) - 0.10 inch ice accumulation,| (5NNE Blacksburg) - 2.5 inches snow/sleet, 0.10 inch accumulation,|Patrick county (5SE Floyd) - 0.10 inch ice accumulation,|Parick county (Meadows of Dan) - 0.40 inch ice accumulation,|Roanoke county (Brookwood) - 0.5 inch snow,|Rockbridge county (Goshen) - 3.0 inches of snow/sleet, 0.30 inch ice accumulation,|Wythe county (Wytheville) - 0.5 inch of snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Dec 25, 11:42 PM EST, 18 minutes earlier.

Area forecast discussion, Dec 25, 11:42 PM EST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1142 PM EST TUE DEC 25 2012

.SYNOPSIS...
STORM SYSTEM TO TRACK ACROSS THE TENNESSEE VALLEY INTO THE OHIO
VALLEY INTO WEDNEDAY. SECONDARY LOW FORMING ACROSS NORTH CAROLINA
SWINGS NORTH INTO THE MID ATLANTIC BY WEDNESDAY NIGHT. ANOTHER
WEATHER SYSTEM AND ADDITIONAL SURGES OF COLD AIR PROMISE TO BRING
MORE WINTER WEATHER TO THE REGION INTO THE LAST WEEKEND OF
2012...ESPECIALLY SOUTHEAST WEST VIRGINIA. TEMPERATURES ARE
EXPECTED TO BE BELOW NORMAL THROUGH MOST OF THE REMAINDER OF THE
YEAR.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
AS OF 1100 PM EST TUESDAY...

LOW PRESSURE WORKING ITS WAY NORTH FROM MS INTO TN IS EXPECTED TO
STAY WEST OF THE APPALACHIANS THROUGH MORNING. ANOTHER WAVE IS
SHOWING UP IN THE MODELS AS MILLER B SCENARIO PLAYS OUT FORMING
ACROSS CENTRAL NORTH CAROLINA WEDNESDAY MIDDAY...TRACKING TO THE
DELMARVA BY WED EVENING.

ATTM...THE FAVORED AREAS FOR FREEZING RAIN AND WINTRY MIX WILL
STAY NORTH OF A HIGHWAY 460 LINE ACROSS SW VA INTO THE FOOTHILLS.
AM LEANING TOWARD A WARMER SCENARIO GIVEN CURRENT TEMPS/DEWPOINTS
ACROSS THE AREA. NOT SEEING AS MUCH COLD AIR TO BRING TEMPS BELOW
30 OVER THE SRN SHENANDOAH VALLEY AND HIGHLANDS. STILL SHOULD SEE
JUST ENOUGH QPF WITH WINTRY MIX TO KEEP THE WARNING GOING...AND
LEF THE ADVISORY AS IS. THE MAIN THREAT WILL BE FROM PREDAWN TIL
EARLY WED AFTERNOON. HEAVIER RAIN SHOULD ACT TO SCOUR OUT THE
COOLER VALLEY AND EASTERN SLOPE AREAS BY WED AFTN.

FURTHER SOUTHWEST THE LOW LVL JET SHOULD GET CRANKING AROUND
DAWN...WITH SOUNDING SUGGESTING GUSTS OVER 40 MPH ACROSS MOST OF
THE MTN EMPIRE WITH ISOLATED HIGHER RIDGES OVER 50 MPH. GIVEN THE
DEPTH OF MOISTURE AND RAIN COMING IN...THINK THE WINDS OVERALL
SHOULD STAY BELOW WARNING LEVELS...SO NO CHANGES HERE AS WELL.

PREVIOUS VALID DISCUSSION...

HELD HIGH TEMPERATURES CLOSE TO THE COOL ECMWF WITH CAD EVENT AND
PRECIPITATION WEDNESDAY.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
AS OF 400 PM EST TUESDAY...

CLOSED LOW STARTS OUT IN SOUTHWEST VIRGINIA AROUND 00Z/7PM THURSDAY
THEN TRACKS OFFSHORE BY 12Z/7AM THURSDAY. 500 MB TROF AXIS CROSSES
THROUGH FORECAST AREA AROUND 00Z WITH HEIGHTS RISING THROUGH
THURSDAY. COLDEST TEMPERATURES AT 500 MB WILL BE OVER THE FORECAST
AREA WEDNESDAY EVENING.

AT 850 MB...LOOKING AT TEMPERATURES DROPPING WEDNESDAY NIGHT IN THE
MOUNTAINS. VERY STRONG WINDS DEVELOP JUST BEHIND THE COLD FRONT ON
WEDNESDAY EVENING. BASED ON BUFKIT AND EXPECTED TIMING OF THE
FRONTAL PASSAGE...BEST MOMENTUM TRANSFER WILL BE FROM AROUND 00Z/7PM
WEDNESDAY NIGHT THROUGH 00Z/7PM THURSDAY. BY FRIDAY...WINDS DIMINISH
AND TEMPERATURES MODERATE.

AT THE SURFACE...WEDGE ERODES AS EASTERN LOW BECOMES DOMINANT AND
WINDS BECOME WEST THEN NORTHWEST. PRESSURE GRADIENT AROUND THE
OFFSHORE LOW AND PRESSURE RISES IN THE +5 TO +10 MB/6HR RANGE ON
THURSDAY WILL RESULT IN STRONG GUSTY WINDS. BUFKIT SUPPORTS WIND
GUSTS IN THE 25 TO 35 KNOT RANGE WEDNESDAY NIGHT AND THURSDAY WITH
THE POTENTIAL FOR EVEN HIGHER GUSTS ALONG THE BLUE RIDGE SOUTH OF
ROANOKE AND INTO THE NORTHWEST NORTH CAROLINA MOUNTAINS. BUT SINCE
WIND ADVISORY WILL ALREADY BE IN PLACE FOR THE PRE-FRONTAL SOUTHEAST
WINDS...WILL JUST HIGHLIGHT THIS POTENTIAL IN THE HAZARDOUS WEATHER
OUTLOOK FOR NOW.

EXPECT CHANGE OVER TO SNOW IN THE FAVORED WESTERN UPSLOPE AREAS
WEDNESDAY EVENING. SNOW WILL CONTINUE THROUGH THURSDAY MORNING.
MODELS SHOWED SOME LOW LVEL MOISTURE...ALTHOUGH SHALLOW...REMAINING
IN SOUTHEAST WEST VIRGINIA THROUGH FRIDAY MORNING.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
AS OF 410 PM EST MONDAY...

ON FRIDAY...HIGH PRESSURE WILL MOVE INTO AND THEN JUST NORTHEAST OF
THE REGION BY FRIDAY EVENING. THIS WILL GIVE THE ENTIRE AREA ONE DAY
OF DRY WEATHER. AS WINDS BECOME MORE SOUTHWEST AND CLOUD COVER IS
LESS...LOOK FOR SLIGHTLY MODERATING TEMPERATURES.

PRECIPITATION RETURNS LATE FRIDAY NIGHT INTO SATURDAY IN THE
OVERRUNNING SECTION ON THE NORTHEAST FLANK OF OUR NEXT WEATHER
MAKER. BY 12Z...7AM SATURDAY WILL BE BETWEEN WESTERN TENNESSEE AND
THE GULF OF MEXICO. GUIDANCE CONTINUES TO VARY AS TO THE TIMING OF
THE ARRIVAL AND THE SPECIFIC LOW LEVEL THERMAL PROFILE AT THE TIME
OF THE ARRIVAL. THIS CONTINUES THE QUESTION OF PRECIPITATION
TYPE...ESPECIALLY AT THE ONSET. BY SATURDAY...MODEL CONSENSUS IS
PRETTY GOOD FOR A THERMAL PROFILES TO SUPPORT EITHER RAIN OR SNOW.
FOR NOW...WILL REFLECT EITHER RAIN OR SNOW BOTH FRIDAY NIGHT AND
SATURDAY BASED UPON SURFACE TEMPERATURES. IF ANY AREA DOES HAVE
FREEZING RAIN OR SLEET AT THE ONSET...THE NORTHERN MOUNTAINS OF
NORTH CAROLINA AND/OR PARTS OF THE MOUNTAIN EMPIRE REGION OF
SOUTHWEST VIRGINIA WOULD BE THE BEST CANDIDATES.

LATE SATURDAY AFTERNOON OR EARLY SATURDAY EVENING...THE REGION
SWITCHES TO NORTHWEST FLOW ON THE BACKSIDE OF THE SYSTEM AS IT HEADS
NORTHEAST TO OFF THE DELMARVA COAST. UPSLOPE SNOW MACHINE WILL TURN
ON SATURDAY NIGHT ACROSS THE FAVORED WESTERN SLOPES OF GREENBRIER
COUNTY WV SOUTH INTO THE NORTHERN MOUNTAINS OF NC. ALSO...LOOK FOR
EAST OF THE BLUE RIDGE COMPRESSIONAL DRYING/CLEARING. 850 MB WINDS
ARE NOT PROGGED TO BE AS STRONG AND THEIR UPSTREAM ORIGINS WILL HAVE
LITTLE IF ANY FEED OFF THE GREAT LAKES. THIS SHOULD EQUATE TO SNOW
AMOUNTS LESS THAN THOSE OF RECENT EVENTS AND LIKEWISE THE ONE
FORECAST WEDNESDAY NIGHT THROUGH THURSDAY.

THE UPSLOPE SNOW SHOWERS WILL START TO WANE SUNDAY NIGHT.
HOWEVER...A SHORTWAVE TROUGH MOVING THROUGH THE GREAT LAKES AND INTO
THE OHIO VALLEY WILL HELP TO REINFORCE THE COVERAGE. ALSO...DYNAMICS
FROM THE SYSTEM WILL SPREAD RAIN/SNOW EASTWARD ACROSS THE NORTHERN
QUARTER OF THE FORECAST AREA ON MONDAY.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
AS OF 630 PM EST TUESDAY...

GOING TO SEE DETERIORATING CONDITIONS AS WE HEAD THROUGH THE
NIGHT WITH CIGS LOWERING AND RAIN MOVING IN. COLDER AIR WILL BEGIN
TO WEDGE SOUTHWEST TOWARD THE SHENANDOAH VALLEY AND EVENTUALLY
INTO THE ROA-LWB-LYH CORRIDOR. THIS WILL BE AN ISSUE IN TERMS OF
WINTRY PRECIP LATE TONIGHT INTO WEDNESDAY MORNING AS LOW PRESSURE
MOVES UP THE WEST SIDE OF THE APPALACHIANS. AT THIS POINT
CONFIDENCE IS HIGH THAT LWB WILL SEE AT LEAST A MIX OF SNOW/SLEET
AND/OR FREEZING RAIN BY 12Z WED...LOW TO MODERATE AT ROA...AND LOW
AT LYH/BCB. HOWEVER...CIGS AND VSBYS WILL BE SINKING INTO IFR TO
LIFR AFTER 06Z...AND REMAINING THIS WAY INTO WEDNESDAY MORNING.
THE HEAVIER RAIN THREAT PUSHES ACROSS BETWEEN 12Z-18Z AND THIS
SHOULD BRING SOME WARMER AIR TO THE GROUND WHERE WINTRY PRECIP
RETREATS NORTH. WINDS ARE ALSO INCREASING LATE TONIGHT OUT OF THE
SOUTHEAST AND THIS MAY CAUSE SOME LOW LVL WIND SHEAR ISSUES ACROSS
LWB-ROA- BCB...WITH GUSTS TO 30 KNOTS POSSIBLE ARRIVING IN BLF
AFTER 12Z.

WHEN RAIN INCREASES IN INTENSITY AFTER 12Z WED SOME CIGS MAY
ACTUALLY IMPROVE TO MVFR BUT FOR ONLY A SMALL WINDOW OF TIME. LOW
PRESSURE SYSTEM WILL PASS EAST OF THE AREA SHORTLY BEFORE
27/00Z...WITH WINDS SHIFTING FROM THE NORTHWEST. THIS WIND SHIFT
WILL CAUSE PRECIPITATION TO DIMINISH DRASTICALLY EAST OF THE BLUE
RIDGE...AND TO CHANGE OVER TO SNOW ACROSS THE MOUNTAINS. WINDS
GUSTING 40 MPH TO 50 MPH WILL BE POSSIBLE FROM ROA WESTWARD DURING
THE PREDAWN HOURS OF THURSDAY AS HIGH PRESSURE BUILDS BEHIND THE
DEPARTING SYSTEM. EXPECT IMPROVING CONDITIONS THURSDAY EAST OF THE
MOUNTAINS WITH UPSLOPE LINGERING INTO THURSDAY NIGHT OVER BLF/LWB.
ANOTHER SYSTEM MAY AFFECT US BY SATURDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FREEZING RAIN ADVISORY UNTIL 7 PM EST WEDNESDAY FOR VAZ011-013-
     014-017-018-022-023-034-035.
     WINTER STORM WARNING UNTIL 7 PM EST WEDNESDAY FOR VAZ019-020-
     024.
     WIND ADVISORY UNTIL NOON EST WEDNESDAY FOR VAZ007-009-010-012-
     015.
NC...WIND ADVISORY UNTIL NOON EST WEDNESDAY FOR NCZ001-018.
WV...FREEZING RAIN ADVISORY UNTIL 7 PM EST WEDNESDAY FOR WVZ043.
     WINTER STORM WARNING UNTIL 7 PM EST WEDNESDAY FOR WVZ044-045.
     WIND ADVISORY UNTIL NOON EST WEDNESDAY FOR WVZ042.

&&

SYNOPSIS...RAB
NEAR TERM...KK/WP
SHORT TERM...AMS
LONG TERM...NF
AVIATION...KK/NF/WP
Hazardous weather outlook, Dec 25, 4:42 PM EST, 7 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
442 PM EST TUE DEC 25 2012

VAZ019-020-024-WVZ045-262145-
ALLEGHANY VA-BATH-ROCKBRIDGE-GREENBRIER-
442 PM EST TUE DEC 25 2012

...WINTER STORM WARNING IN EFFECT FROM 1 AM TO 7 PM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING WEDNESDAY.

SIGNIFICANT ACCUMULATIONS OF ICE AND SNOW POSSIBLE WEDNESDAY.

STRONG...GUSTY NORTHWEST WINDS AND UPSLOPE SNOW SHOWERS EXPECTED
THURSDAY...AND AGAIN SATURDAY THROUGH SUNDAY. SNOW ACCUMULATIONS
OF 1 TO 3 INCHES WILL BE POSSIBLE DURING THIS TIME FRAME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ011-014-018-022-023-035-262145-
GILES-MONTGOMERY-CRAIG-ROANOKE-BOTETOURT-AMHERST-
442 PM EST TUE DEC 25 2012

...FREEZING RAIN ADVISORY IN EFFECT FROM 1 AM TO 7 PM EST
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZING RAIN ADVISORY.

FREEZING RAIN ADVISORY LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

 FREEZING RAIN ADVISORY WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WVZ044-262145-
MONROE-
442 PM EST TUE DEC 25 2012

...WINTER STORM WARNING IN EFFECT FROM 1 AM TO 7 PM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ002>006-019-020-VAZ016-032-033-043>047-058-059-262145-
ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-CARROLL-
PATRICK-FRANKLIN-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
442 PM EST TUE DEC 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ013-017-034-262145-
PULASKI-FLOYD-BEDFORD-
442 PM EST TUE DEC 25 2012

...FREEZING RAIN ADVISORY IN EFFECT FROM 1 AM TO 7 PM EST
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL VIRGINIA AND
SOUTHWEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZING RAIN ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZING RAIN ADVISORY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ012-262145-
WYTHE-
442 PM EST TUE DEC 25 2012

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON EST
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

 WIND ADVISORY WEDNESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-018-VAZ007-009-010-015-WVZ042-262145-
ASHE-WATAUGA-TAZEWELL-SMYTH-BLAND-GRAYSON-MERCER-
442 PM EST TUE DEC 25 2012

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON EST
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

SOUTHEAST WINDS OF 25 TO 35 MPH WITH GUSTS TO 50 MPH WILL BE
POSSIBLE LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

SOUTHEAST WINDS OF 25 TO 35 MPH WITH GUSTS TO 50 MPH WILL BE
POSSIBLE WEDNESDAY MORNING. UPSLOPE SNOW SHOWERS ARE EXPECTED
WEDNESDAY NIGHT...THURSDAY...AND AGAIN SATURDAY THROUGH SUNDAY.
SNOW ACCUMULATIONS OF 1 TO 3 INCHES WILL BE POSSIBLE DURING THIS
TIME FRAME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WVZ043-262145-
SUMMERS-
442 PM EST TUE DEC 25 2012

...FREEZING RAIN ADVISORY IN EFFECT FROM 1 AM TO 7 PM EST
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZING RAIN ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZING RAIN ADVISORY.

GUSTY NORTHWEST WINDS AND UPSLOPE SNOW SHOWERS ARE EXPECTED
WEDNESDAY NIGHT...THURSDAY...AND AGAIN SATURDAY THROUGH SUNDAY.
SNOW ACCUMULATIONS OF 1 TO 3 INCHES WILL BE POSSIBLE DURING THIS
TIME FRAME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter weather, 3 winter storm, 1 ice storm. Local standard time, as filed.

Winter Weather, Bedford

When
December 26, 12:00 AM EST to 7:00 AM EST
Where
Bedford forecast zone
Reported by
Public
Coordinates
37.315, -79.524 (the zone’s center; the record gives no point)

The public observed one inch of snow three miles southwest of Bedford.

Winter Weather, Craig

When
December 26, 12:00 AM EST to 7:30 AM EST
Where
Craig forecast zone
Reported by
Public
Coordinates
37.481, -80.212 (the zone’s center; the record gives no point)

The public observed near 1.0 inch of snow and 0.10 inch of ice accumulation just west of New Castle.

Winter Weather, Montgomery

When
December 26, 12:00 AM EST to 9:00 AM EST
Where
Montgomery forecast zone
Reported by
NWS Employee
Coordinates
37.174, -80.387 (the zone’s center; the record gives no point)

A National Weather Service employee measured 2.5 inches of snow/sleet accumulation and 0.10 inch of ice accumulation in the Preston Forest subdivision of Blacksburg on Brush Mountain. In addition, 0.10 inch of ice accumulation was measured at the National Weather Service Forecast Office in Blacksburg.

Winter Storm, Bath

When
December 26, 12:00 AM EST to 11:00 AM EST
Where
Bath forecast zone
Reported by
Public
Coordinates
38.059, -79.741 (the zone’s center; the record gives no point)

The public reported five inches of snow at Hot Springs.

Winter Storm, Rockbridge

When
December 26, 12:00 AM EST to 12:25 PM EST
Where
Rockbridge forecast zone
Reported by
Post Office
Coordinates
37.774, -79.418 (the zone’s center; the record gives no point)

The Goshen Post Office reported ice accumulations of 0.30 inch and sleet/snow accumulations of 3.0 inches in the Goshen area. Local officials reported that several accidents occurred as a result of the ice covered roads, including on Interstate-64, but no injuries or fatalities occurred with any of these accidents.

Winter Weather, Wythe

When
December 26, 12:00 AM EST to 12:56 PM EST
Where
Wythe forecast zone
Reported by
Trained Spotter
Coordinates
36.917, -81.079 (the zone’s center; the record gives no point)

A SkyWarn spotter measured around 0.5 inch of snow in Wytheville.

Winter Storm, Alleghany

When
December 26, 12:00 AM EST to 12:26 PM EST
Where
Alleghany forecast zone
Reported by
Post Office
Coordinates
37.791, -80.000 (the zone’s center; the record gives no point)

The City of Covington Post Office reported 0.25 inch ice accumulation and 1.0 inch of snow/sleet accumulation. A CoCoRAHS observer measured 2.6 inches of snow/sleet four miles east of Covington.

Ice Storm, Patrick

When
December 26, 2:00 AM EST to 10:00 AM EST
Where
Patrick forecast zone
Reported by
Public
Coordinates
36.678, -80.284 (the zone’s center; the record gives no point)

The public observed 0.40 inch of ice accumulation as a result of freezing rain at the Meadows of Dan. Elsewhere across the county, ice accumulations were generally around 0.10 inch.

Winter Weather, Floyd

When
December 26, 4:00 AM EST to 8:00 AM EST
Where
Floyd forecast zone
Reported by
Trained Spotter
Coordinates
36.932, -80.362 (the zone’s center; the record gives no point)

A SkyWarn Spotter measured 0.20 inch of ice accumulation along U.S. Highway 221 in Floyd.

Winter Weather, Giles

When
December 26, 4:00 AM EST to 10:48 AM EST
Where
Giles forecast zone
Reported by
Public
Coordinates
37.314, -80.704 (the zone’s center; the record gives no point)

The public observed 0.10 inch ice accumulation.

Winter Weather, Botetourt

When
December 26, 5:11 PM EST
Where
Botetourt forecast zone
Deaths
0 direct, 1 indirect
Injuries
0 direct, 1 indirect
Reported by
Law Enforcement
Coordinates
37.557, -79.812 (the zone’s center; the record gives no point)

Virginia State Police reported that a 35-year old Covington, Virginia woman was killed on U.S. Highway 220 near Eagle Rock when her vehicle slid across an ice covered bridge near Patterson Mill Road and was hit by an oncoming car. The person in the oncoming car was injured, but the injuries were not fatal.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Botetourt2012-12-2635FemaleVehicle/Towed TrailerIndirect

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2012Every state in 2012This day in weather historyWarnings in Virginia, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 426263, 426265, 426273, 426278, 426292, 426293, 426294, 426274, 426267, 426276, 426291.